Idaho, 2019Flash Flood in Idaho, May 30, 2019
May 30, 2019 · NWS OTX · 1 event in 1 county or zone
During the evening of May 30th an isolated thunderstorm formed just southeast of Moscow. Heavy rain from this storm caused a localized flash flood along an intermittent stream bed, which washed out a culvert and over topped it's banks to flow down a driveway and inundate the residential parking area with 6 inches of water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of May 30th an isolated thunderstorm formed just southeast of Moscow. Heavy rain from this storm caused a localized flash flood along an intermittent stream bed, which washed out a culvert and over topped it's banks to flow down a driveway and inundate the residential parking area with 6 inches of water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 3:38 PM PST, 1 hour 52 minutes earlier.
Area forecast discussion, May 30, 3:38 PM PST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
438 PM PDT Thu May 30 2019
.SYNOPSIS...
Isolated to scattered thunderstorms are possible for the next few
days. The main threats with any storms will be locally heavy
rainfall but a few stronger storms may produce hail and gusty
winds. Temperatures will remain warm into the weekend, with most
communities well into the 80s. Drier weather returns by Sunday.
Expect a gradual cooldown with dry and breezy weather for the
early next week.
&&
.DISCUSSION...
Rest of the Afternoon and Tonight: We will be monitoring the
movement of thunderstorms for the remainder of the afternoon into
the evening. As of 2 PM, cells were primarily tied to the
terrain...forming over the ridges in the Idaho Panhandle, Oregon,
and eastern Washington. With broad low pressure over southern
Oregon and northern California, our general cell motion will be
west or northwest...and very slow. Our air mass has moistened a
bit since yesterday with a subtle increase in precipitable water
values into the 0.7 to 1.0 inch range. Storms will have a better
chance to move off the high terrain by late afternoon and early
evening. Several of the high resolution convective allowing models
push storms over the Idaho Panhandle into Lewiston and Pullman by
early evening. A few of these models clip Spokane and Coeur
d'Alene early in the evening with remnants of convection
propagating as far west as Ritzville and Moses Lake. The primary
concern with these slow moving cells will be heavy rain. Dime
hail, wind gusts to 40 mph, and frequent cloud to ground lightning
will be possible as well.
Friday: Our air mass will remain warm Friday with sufficient
deep layer moisture and instability for more afternoon and evening
showers and thunderstorms. The NAM and GFS forecast higher
precipitable water values over the Cascades compared to today
which will bear watching. Cell motion will be slow again. Our
north Cascade storms should have a slow west to east motion which
could cause cells over the Cascade crest to drift toward burn
scars in Okanogan and Chelan counties.
Saturday: The threat for widely scattered showers and
thunderstorms is expected to be mainly confined to the Idaho
Panhandle on Saturday as a subtle push of mid-level westerly winds
shoves our tap of subtropical moisture eastward. Look for Saturday
to be quite warm with widespread temperatures in the 80s with
places like Wenatchee, Moses Lake, and Omak flirting with 90.
/GKoch
Sunday through Thursday: A drier westerly flow develops late this
weekend into early next week. It will be another warm day on Sunday
with highs reach the 80s to lower 90s regionwide. A shortwave
trough brushes through western Washington Sunday night, but little
in the way of moisture is expected to spread east of the Cascades
although westerly downslope winds should increase in the
Cascades. The Inland NW will be experiencing a gradual cooling
early in the week with locally breezy westerly winds Monday and
Tuesday. Meanwhile, the upper level pattern will become more
troughy as an upper level low forms in the eastern Pacific and
rolls toward the Washington coast by Thursday. Temperatures will
continue to cool each day, although still remain above normal by
mid week. It should remain dry through Wednesday, and then
approaching trough will increase shower chances along the Cascade
crest and parts of the Idaho Panhandle Wednesday night into
Thursday. /rfox
&&
.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will continue across
the region. There is a chance of showers and/or thunderstorms at
almost every TAF site this evening. For now, we are carrying
VCSH/VCTS and may need to amend as cells organize. The strongest
cells will be capable of penny hail, gusts to 35 mph, and
torrential rain.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 82 58 84 57 84 / 20 10 10 0 0 0
Coeur d'Alene 54 80 55 83 56 83 / 20 20 10 10 0 0
Pullman 52 79 53 81 54 81 / 30 10 10 10 0 0
Lewiston 59 85 61 88 61 89 / 40 10 10 20 10 0
Colville 48 85 51 87 50 90 / 20 20 30 10 0 0
Sandpoint 52 79 53 81 54 81 / 40 40 20 20 10 0
Kellogg 54 78 56 80 59 80 / 40 40 20 20 10 0
Moses Lake 57 89 57 91 56 92 / 10 0 10 0 0 0
Wenatchee 61 89 61 90 60 87 / 10 10 20 0 0 0
Omak 57 88 57 90 56 89 / 10 10 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 30, 4:59 AM PST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
559 AM PDT Thu May 30 2019
WAZ034-035-041-043-044-311300-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
559 AM PDT Thu May 30 2019
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
IDZ001>004-026-027-WAZ031>033-036-037-311300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
559 AM PDT Thu May 30 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered thunderstorms will be possible this
afternoon. A few storms could briefly become strong producing
hail and gusty winds. Heavy rainfall will likely accompany
any storms and could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Thunderstorms will be possible again Friday afternoon. A few
stronger storms will be capable of small hail, gusty winds, and
heavy rainfall.
WAZ038-042-311300-
Okanogan Highlands-East Slopes Northern Cascades-
559 AM PDT Thu May 30 2019
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Slow moving thunderstorms this afternoon will be capable of
producing heavy rainfall. Any storms passing over recent burn scars
or in steep terrain could lead to possible rock and mudslides.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Thunderstorms will be possible again Friday afternoon. A few
stronger storms will be capable of heavy rainfall and potential
flooding issues near burn scars.
In the hours before
Special weather statement, May 30, 1:08 PM PST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
208 PM PDT Thu May 30 2019
WAZ038-302145-
Okanogan Highlands WA-
208 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FERRY COUNTY UNTIL
245 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sherman Pass, or 40 miles east of Omak, moving
northwest at 10 mph.
Torrential rain and hail up to penny size can be expected with this
storm. Wind gusts up to 40 mph is also possible.
Locations impacted include...
Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4861 11862 4858 11869 4860 11883 4871 11879
TIME...MOT...LOC 2105Z 128DEG 8KT 4861 11869
JW
Special weather statement, May 30, 2:41 PM PST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Spokane WA
341 PM PDT Thu May 30 2019
WAZ037-302330-
Northeast Mountains WA-
341 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND WESTERN
PEND OREILLE COUNTIES UNTIL 430 PM PDT...
At 339 PM PDT, trained weather spotters reported a strong
thunderstorm 26 miles north of Colville, moving southwest at 10 mph.
Doppler weather radar indicated heavy rain with these slow moving
storms.
Penny size hail will be possible with this storm.
Locations impacted include...
Northport, Marble
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4899 11756 4874 11756 4874 11792 4898 11787
TIME...MOT...LOC 2239Z 097DEG 17KT 4890 11771
RF
Special weather statement, May 30, 4:08 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
508 PM PDT Thu May 30 2019
WAZ037-310100-
Northeast Mountains WA-
508 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STEVENS COUNTY
UNTIL 600 PM PDT...
At 508 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Chewelah, or 39 miles northwest of Spokane, moving
south at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4823 11798 4820 11772 4795 11775 4801 11809
TIME...MOT...LOC 0008Z 012DEG 12KT 4815 11788
RF
Special weather statement, May 30, 4:28 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
528 PM PDT Thu May 30 2019
WAZ036-037-310115-
Spokane Area WA-Northeast Mountains WA-
528 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPOKANE COUNTY UNTIL
615 PM PDT...
At 526 PM PDT, Doppler radar was tracking a strong thunderstorm
between Mount Spokane and Chattaroy. This storm was moving southwest
at 5 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm. Rain amounts of a half inch or more will fall quickly
under the core of this slow moving storm. Frequent lightning will
also accompany this storm.
Locations impacted include...
Chattaroy, Mount Spokane and Milan.
LAT...LON 4803 11724 4798 11707 4782 11705 4775 11713
4790 11742
TIME...MOT...LOC 0026Z 040DEG 6KT 4791 11720
GKOCHSpecial weather statement, May 30, 5:07 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
607 PM PDT Thu May 30 2019
WAZ036-037-310145-
Spokane Area WA-Northeast Mountains WA-
607 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SPOKANE COUNTY UNTIL
645 PM PDT...
At 605 PM PDT, Doppler radar was tracking a strong thunderstorm near
Newman Lake, moving south at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm. Rain amounts of a half inch in as little as 15 minutes
will occur under the core of this slow moving storm.
Locations impacted include...
Liberty Lake, Green Acres, Otis Orchards-East Farms, Trentwood, Otis
Orchards, Dishman, Newman Lake, Opportunity and Veradale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4782 11717 4783 11705 4755 11705 4762 11729
TIME...MOT...LOC 0105Z 013DEG 12KT 4776 11713
GKOCH
Special weather statement, May 30, 5:10 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
610 PM PDT Thu May 30 2019
WAZ035-036-310145-
Spokane Area WA-Upper Columbia Basin WA-
610 PM PDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
SOUTHWESTERN SPOKANE COUNTIES UNTIL 645 PM PDT...
At 610 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Cheney, moving south at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sprague and Tyler.
LAT...LON 4743 11795 4744 11775 4728 11771 4727 11798
TIME...MOT...LOC 0110Z 356DEG 5KT 4738 11784
Wilson
Flash Flood, Latah
- When
- May 30, 5:30 PM PST to 7:00 PM PST
- Where
- Latah County, 2.79 mi ESE of Moscow to 2.87 mi ESE of Moscow
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 46.709, -116.949
A spotter submitted photos of a Flash Flood flowing down a driveway and washing out a culvert creating a breach in the driveway 3 to 4 feet deep with a similar width.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, May 30, 2019$100,000 · EF0 · 5 events
- Tornadoes and Hail in Maryland, May 30, 2019$22,000 · EF1 · 11 events
- Damaging Winds in North Carolina, May 30, 2019$100,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Virginia, May 30, 20191.75 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 30, 20191 in hail · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201955 kt wind · 17 events
- Hail and Damaging Winds in Texas, May 30, 2019$12,000 · 3 in hail · 8 events
- Damaging Winds in Virginia, May 30, 2019$13,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, May 30, 201956 kt wind · 7 events
- Damaging Winds in Delaware, May 30, 201950 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201951 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 30, 201955 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818423.